Alert archive / North Dakota / Wind Advisories in 2024
Wind Advisory 15, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Jun 6, 2024, 2:40 AM CDT for 8 counties in Minnesota; 17 counties in North Dakota. It took effect at Jun 6, 2024, 8:00 AM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2024, 2:40 AM CDT (07:40 UTC)
- In effect from
- Jun 6, 2024, 8:00 AM CDT
- Expired
- Jun 6, 2024, 8:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Grand Forks, ND
All 25 counties
Clay County, MN, Grant County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 12 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.7 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2594 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
069 WWUS73 KFGF 060740 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 240 AM CDT Thu Jun 6 2024 MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-061545- /O.NEW.KFGF.WI.Y.0015.240606T1300Z-240607T0100Z/ West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- Including the cities of Portland, Hadler, Maida, Fargo, Grafton, Halstad, Finley, Akra, Maddock, Hope, Cooperstown, Syre, Backoo, Minnewaukan, Moorhead, Grand Forks, Fairdale, Radium, Kelso, Walhalla, McLeod, Drayton, Faith, Fort Totten, East Grand Forks, Enderlin, Park River, Englund, Hallock, Stephen, Ada, Bowesmont, Devils Lake, Hillsboro, Nash, Lakota, Mount Carmel, Crookston, Oakwood, Lisbon, Gwinner, Adams, Valley City, Langdon, Roseville, Rutland, Cando, Tolna, Leroy, Lankin, Considine, Lawndale, Warren, Mcville, Forman, Wahpeton, Aneta, Karlstad, Leeds, Dresden, Florian, Breckenridge, Cavalier, Milnor, New Rockford, Lancaster, Twin Valley, Mayville, Hatton, Vang, Argyle, and Flaming 240 AM CDT Thu Jun 6 2024 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...From 8 AM this morning to 8 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$
2 follow-up statements
373 WWUS73 KFGF 061545 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 1045 AM CDT Thu Jun 6 2024 MNZ030-040-062345- /O.EXA.KFGF.WI.Y.0015.000000T0000Z-240607T0100Z/ West Otter Tail-Grant- Including the cities of Fergus Falls, Elbow Lake, Hoffman, Ashby, Herman, Barrett, and Erdahl 1045 AM CDT Thu Jun 6 2024 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Grant and West Otter Tail Counties. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-062345- /O.CON.KFGF.WI.Y.0015.000000T0000Z-240607T0100Z/ West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- Including the cities of Fargo, Considine, Finley, Leroy, Syre, Lisbon, Cooperstown, Valley City, Mount Carmel, Nash, Walhalla, Mayville, Flaming, Lankin, Roseville, Crookston, Drayton, Langdon, Maida, Adams, McLeod, Gwinner, Karlstad, Florian, Forman, Faith, Rutland, Halstad, Bowesmont, Grand Forks, Dresden, New Rockford, Argyle, Hatton, Ada, Aneta, Hallock, Backoo, Mcville, Moorhead, Leeds, Wahpeton, Radium, Hope, Fairdale, Tolna, Grafton, Hadler, Cavalier, Fort Totten, Devils Lake, Twin Valley, Oakwood, Vang, Kelso, Warren, Englund, Cando, Enderlin, Lawndale, Stephen, Maddock, Milnor, Park River, Minnewaukan, Akra, East Grand Forks, Breckenridge, Hillsboro, Lakota, Portland, and Lancaster 1045 AM CDT Thu Jun 6 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Portions of northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$
190 WWUS73 KFGF 070105 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 805 PM CDT Thu Jun 6 2024 MNZ001>004-007-029-030-040-NDZ006>008-014>016-024-026>030-038-039- 049-052>054-070215- /O.EXP.KFGF.WI.Y.0015.000000T0000Z-240607T0100Z/ West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh- Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland-Western Walsh- Including the cities of Argyle, Elbow Lake, Oakwood, Lankin, Cooperstown, Milnor, Radium, Barrett, Lancaster, Hadler, Drayton, Flaming, Halstad, Erdahl, Fairdale, Langdon, Backoo, Lakota, Leroy, Mcville, Nash, Akra, Grafton, Walhalla, Hatton, Crookston, Wahpeton, Grand Forks, Fargo, Valley City, Vang, Portland, Warren, Breckenridge, Ashby, Moorhead, Hillsboro, Leeds, Minnewaukan, Lawndale, Stephen, Bowesmont, Finley, Englund, Considine, Aneta, McLeod, New Rockford, Park River, Cando, Forman, Enderlin, Mount Carmel, Karlstad, Maddock, Devils Lake, Mayville, Roseville, Adams, Kelso, Rutland, Maida, East Grand Forks, Tolna, Cavalier, Hallock, Hope, Fort Totten, Gwinner, Herman, Ada, Florian, Faith, Fergus Falls, Dresden, Twin Valley, Syre, Hoffman, and Lisbon 805 PM CDT Thu Jun 6 2024 ...WIND ADVISORY HAS EXPIRED... Winds will continue to decrease throughout the evening. $$ JR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Jun 6, 12:48 AM CDT, 1 hour 52 minutes earlier. Its key messages:
- Gusty winds Thursday over 30-50 mph are forecast across portions of eastern North Dakota and northwest into west- central Minnesota.
- Scattered showers each of the next few days.
- Drier conditions this weekend before shower chances return next week.
Area forecast discussion, Jun 6, 12:48 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1248 AM CDT Thu Jun 6 2024 .KEY MESSAGES... - Gusty winds Thursday over 30-50 mph are forecast across portions of eastern North Dakota and northwest into west- central Minnesota. - Scattered showers each of the next few days. - Drier conditions this weekend before shower chances return next week. && .UPDATE... Issued at 1248 AM CDT Thu Jun 6 2024 Some raindrops making it to the ground with these showers, but impacts will remain low. Showers will remain a possibility today in northern Minnesota, but other areas will just see clouds. Forecast remains on track. UPDATE Issued at 1030 PM CDT Wed Jun 5 2024 Advisory and warning criteria winds have since subsided as the boundary layer begins to decouple after sunset with surface inversion developing. As such, let the Wind Advisory and High Wind Warning expire. UPDATE Issued at 722 PM CDT Wed Jun 5 2024 Highest winds should begin to lessen in coverage as we approach sunset, but still could see more sporadic very windy gusts over 50 mph through 9 PM in portions of the Red River Valley and eastern ND. Thus, will likely keep Wind Warning and Advisory valid through then, even if majority of observations come in under criteria. Winds will remain elevated and gusty overnight given continued low level cold air advection over the area, but not to advisory/warning criteria. Showers/thunderstorms responsible for pea sized hail and gusts over 55 mph are exiting our area into central Minnesota as forcing for ascent and instability continues southeast. The chance for additional strong/severe storms has diminished. Still will see additional showers/sprinkles across the area through tonight, as lobe of vorticity continues to influence our area amid persistent CAA aloft near cloud bearing layer. && .DISCUSSION... Issued at 257 PM CDT Wed Jun 5 2024 ...Synopsis... Continue to note shortwave activity rotating around an upper low in Manitoba/Saskatchewan. Coupled with strong strong mid level cold advection and 850-700 mb flow of 40-50 kts a windy pattern is expected to continue through Thursday before flow weakens. After this upper low moves southeast along a tongue of potential vorticity stretching to the great lakes region a mid level trough finally clears the low level jet east of our area. In the meantime steep sfc- 700mb lapse and will maintain shower chances each day though diminishing through the weekend. ... High Wind Warning/ Wind Advisory... Strong 850mb flow can be noted in latest RAP analysis of 40-45 kts with a max of 50+ approaching from the SE Manitoba will overspread the upper Devils Lake basin this afternoon pushing winds into High Wind Warning criteria as 40+ mph sustained winds and gusts to 60 mph are possible. As the BL decouples this evening gusts should quickly diminish though may remain quite breezy through midnight. For tomorrow a similar pattern is forecast though thinking the core of the strongest winds aloft and PGF at the sfc will past us and only warrant a wind advisory for eastern North Dakota and adjacent portions of Minnesota. Punting on issuance to avoid confusion with current active headlines but foresee evening or night crew issuing more wind headlines. ...Fire Weather... Decreasing shower chances (see below) leading to more widespread low RH values with our remaining strong winds teaming up to give winds over 20 mph and RH as low as 30%. Knowing the bias in the dewpoint forecast would lean into upper 20s for humidity planning purposes. Winds seem to be well handled with this predictable pattern thus not expecting critical fire weather conditions but certainly to keep in the back of the mind and monitor. ...Shower Activity... Steep lapse rates and diurnal heating will continue to favor shower and thunderstorm formation. A weak shortwave rotating through the area should promote more widespread convective growth this afternoon through favoring NW Minnesota. Any collapsing storm should tap into the stronger winds aloft warranting the 5% risk across the area for wind though hail potential looks low due to shallow nature of storms. The lower freezing levels could help compensate for this however thus the 5% hail risk. Shallower boundary layer Thursday and Friday will cut down on severe chances through general thunderstorms and scattered showers remain a 30% chance each day. ...Weekend and Beyond... Thermal ridging moves in under upper troughing this weekend further diminishing precip chances for a few days before trough returns to the western CONUS bringing more shortwave activity to the northern plains early next week. Less than 30% chance for > 0.10" of precip any given day due to uncertainty in pattern evolution, though general pattern looks favorable for more rain chances. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 1030 PM CDT Wed Jun 5 2024 Gusty northwest winds between 25-35kt will continue to impact TAF sites through 00Z Friday, including tonight. Winds will be relatively lower tonight through 15Z until another uptick in winds start thereafter. Gusts Thursday after 15Z are forecast to be generally between 30-40kt. MVFR CIGs are forecast to spread into northeast ND and northwest MN tonight. TAF sites forecast to be impacted include KDVL, KGFK,KTVF, and KBJI. These lowered CIGs are forecast to lift into VFR criteria around 15Z Thursday, although confidence is lowered in timing of this improvement, with a 30% chance it extends after 18Z Thursday. Isolated light rain showers/virga will remain possible tonight. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...CJ/AH DISCUSSION...TT AVIATION...CJ
Hazardous weather outlook, Jun 5, 11:30 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1130 PM CDT Wed Jun 5 2024 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-070430- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 1130 PM CDT Wed Jun 5 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. Weather hazards expected... Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Wind Advisories in North Dakota, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.